My complaint against the NHS for nearly killing me

I thought I’d share this rather disturbing experience with you. Below is my letter of complaint that I have submitted. I have omitted the names and places so it can remain anonymous.

Dear Sir/Madam

I am writing to make a Formal Complaint about a medication error that resulted in serious adverse consequences for me and my loved ones, and which nearly ended my life, during my recent inpatient psychiatric admission at @£$*&^> Hospital on *$^@&*^ ward.

I had been on large doses of benzodiazepines for approximately 8 weeks.  Initially this comprised 10mg of diazepam three times a day.  When this became insufficient to keep me from being agitated I had this medication changed to 1mg of clonazepam four times a day.

In the ward round on Monday 21st February 2011, my consultant, Dr &^$%^, decided to decrease the dose of this regular medication to 1mg in the morning, 0.5mg at lunchtime, 0.5mg in the evening and 1mg at night.

Instead of this change in prescription as instructed by Dr &*%$£%, Consultant Psychiatrist, clonazepam 0.5mg 3 times a day was mistakenly written up on the medication chart without the error being recognised immediately.

This sudden, precipitous decrease in my regular clonazepam dosage led to me entering an extremely unpleasant, distressing and psychiatrically catastrophic benzodiazepine withdrawal state.  The most critical and potentially fatal consequence of this was that I suddenly became actively suicidal, left the hospital and bought large amounts of co-codamol with the full intention of ingesting them as a means of killing myself swiftly and effectively.

Thankfully I am alive to be able to state that I was able to give the tablets in to the nurses on the ward, thereby ensuring my physical safety.  However, I believe it is indisputable that this sequence of events, directly attributable to the incorrect prescribing of my benzodiazepine medication, could so easily have had the most catastrophic and irreversible of consequences.

Other distressing, unpleasant and upsetting experiences I had to endure as a consequence of this medical accident were fainting, flu like symptoms, excess sweating, confusion, agitation, anxiety and problems with concentration.

The problem was rectified in the ward round on Thursday 24th by Dr &*£$@.  The mistake was explained as a medication error.  No apology was received.

I find that this kind of mistake and the attitude taken towards it by your clinical staff unacceptable in the extreme.

I wish for steps to be taken, especially considering the serious consequences in this incident (not to mention the near-suicide experience I endured), to minimise the risk of this kind of error afflicting other patients who are in similar predicaments to my own, particularly as so many psychiatric patients will not have had the privilege of my undergraduate and postgraduate biomedical sciences education and hence may not realise that there has been an error, the relationship of that error to their immediately dangerously plummeting mental state and hence that the error may go unnoticed.

I also believe and wish to request that I deserve a verbal and written apology from the person responsible, as well as consideration given to some gesture of compensation for the enormous distress and danger caused to me because of my predicament which was directly attributable to the negligent actions of those concerned.

Yours Faithfully

Advertisements